Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 255, NWS Tulsa, OK

July 11, 2020Delaware County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 11, 2020, 6:57 PM CDT for Delaware County, Ottawa County, Oklahoma. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 6:57 PM CDT (23:57 UTC)
Expired
Jul 11, 2020, 7:45 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Delaware County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:58 PM CDTHAIL 1.253 Sw Miami, OK
Jul 11, 7:13 PM CDTHAIL 11 E Narcissa, OKDAMAGE TO SMALL TREE LIMBS ALSO OCCURRING.
Jul 11, 7:15 PM CDTHAIL 11 N Fairland, OK
Jul 11, 7:26 PM CDTHAIL 1.754 S Fairland, OKSTORM TRACKER REPORTED GOLFBALL HAIL NEAR THE INTERSECTION OF HWY 59 AND 125 SOUTH OF FAIRLAND
Jul 11, 7:32 PM CDTHAIL 1.75Grove, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 11, 6:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS54 KTSA 112357
SVRTSA
OKC041-115-120045-
/O.NEW.KTSA.SV.W.0255.200711T2357Z-200712T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
657 PM CDT Sat Jul 11 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Delaware County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located 3 miles north of
  Narcissa, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations in or near the path include...
  Miami...                          Grove...
  Commerce...                       Fairland...
  Afton...                          Quapaw...
  Bernice...                        Wyandotte...
  Honey Creek State Park...         Bernice State Park...
  Narcissa...                       Ottawa...
  Peoria...                         Cardin...
  Zena...                           Twin Bridges State Park...

This includes Interstate 44 between mile markers 296 and 320.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

If on or near Grand Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3693 9462 3657 9462 3647 9491 3688 9500
      3697 9496 3698 9476
TIME...MOT...LOC 2356Z 325DEG 29KT 3685 9493 

HAIL...1.75IN
WIND...70MPH
 
$$
3 follow-up statements
404 
WWUS54 KTSA 120018
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
718 PM CDT Sat Jul 11 2020

OKC041-115-120045-
/O.CON.KTSA.SV.W.0255.000000T0000Z-200712T0045Z/
Delaware OK-Ottawa OK-
718 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN DELAWARE AND SOUTHERN OTTAWA COUNTIES...

At 717 PM CDT, a severe thunderstorm was located 3 miles southeast of
Fairland, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated. Quarter size hail was reported near 
         Narcissa and near Fairland.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations in or near the path include...
Miami...                          Grove...
Fairland...                       Afton...
Bernice...                        Wyandotte...
Honey Creek State Park...         Narcissa...
Bernice State Park...             Ottawa...
Zena...                           Twin Bridges State Park...

This includes Interstate 44 between mile markers 296 and 307.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

If on or near Grand Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3681 9463 3657 9462 3647 9491 3681 9499
      3684 9494 3686 9480
TIME...MOT...LOC 0017Z 325DEG 29KT 3671 9481 

HAIL...1.75IN
WIND...70MPH
 
$$
811 
WWUS54 KTSA 120030
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
730 PM CDT Sat Jul 11 2020

OKC041-115-120045-
/O.CON.KTSA.SV.W.0255.000000T0000Z-200712T0045Z/
Delaware OK-Ottawa OK-
730 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN DELAWARE AND SOUTHERN OTTAWA COUNTIES...

At 729 PM CDT, a severe thunderstorm was located 4 miles northwest of
Grove, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated. Golfball size hail was reported 4 miles 
         south of Fairland.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations in or near the path include...
Grove...                          Fairland...
Afton...                          Bernice...
Honey Creek State Park...         Bernice State Park...
Zena...                           

This includes Interstate 44 between mile markers 296 and 300.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

If on or near Grand Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3678 9467 3657 9462 3647 9491 3674 9497
      3676 9491 3678 9479
TIME...MOT...LOC 0029Z 328DEG 24KT 3665 9481 

HAIL...1.75IN
WIND...70MPH
 
$$
331 
WWUS54 KTSA 120039
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
739 PM CDT Sat Jul 11 2020

OKC041-115-120045-
/O.CON.KTSA.SV.W.0255.000000T0000Z-200712T0045Z/
Delaware OK-Ottawa OK-
739 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN DELAWARE AND SOUTHEASTERN OTTAWA COUNTIES...

At 739 PM CDT, a severe thunderstorm was located over Grove, moving
southeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations in or near the path include...
Grove...                          Honey Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

If on or near Grand Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3657 9462 3653 9482 3669 9486 3672 9477
      3674 9466
TIME...MOT...LOC 0039Z 325DEG 29KT 3658 9475 

HAIL...1.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:24 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 11, 2:24 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
224 PM CDT Sat Jul 11 2020

...SEVERE WEATHER EXPECTED THIS EVENING ACROSS NE OK/NW AR...

.DISCUSSION...
Dangerously hot conditions this afternoon with heat indices
currently in the 110-116 degree range. Update was sent earlier to
expand excessive heat warning, including adding far northwest
Arkansas to the heat advisory.

Next concern will be the potential for significant severe weather
this evening into the overnight hours. Storms are currently
developing this afternoon across northeast Kansas along southward
moving cold front. Thunderstorm activity will continue pushing
south, moving into northeast Oklahoma by early to mid evening
with severe weather expected.

Atmosphere will likely remain very unstable with deep layer shear
increasing to around 50 knots. This environment will initially
support semi-discrete storms, with supercell characteristics,
producing large hail. Thunderstorms will likely quickly congeal
into one or more clusters with the potential for more widespread
damaging winds in the stronger bow segments across northeast
Oklahoma and northwest Arkansas. Greatest severe potential will be
along and north of I-40, however the remainder of the area will
also have at lest some some severe threat. Locally heavy rainfall/
flash flooding will also be possible as PWAT values remain in the
1.7-2.0 inch range. Storms should remain progressive enough however
to keep the flood threat fairly localized. Severe threat will
likely begin to diminish late tonight as storms slowly weaken/push
south of the area.

Actual cold front will be somewhat slow to move through the area
during the day Sunday. Expect hot/humid conditions to redevelop
along and south of I-40 ahead of front during the afternoon. A
few isolated strong to severe thunderstorms may also be possible
across southeast Oklahoma Sunday afternoon with FROPA.

Hot and humid conditions will likely return for much of next week
as large upper ridge shifts east into the southern Plains. Given
the recent rainfall and more expected tonight, increased NBM dew-
points through much of the extended periods with heat indices
back above 105 degrees by Tuesday through the remainder of the
work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  93  70  93 /  70  10  10   0
FSM   74  96  70  94 /  50  20  10  10
MLC   74  96  72  93 /  40  20  10   0
BVO   71  90  68  91 /  80   0  10   0
FYV   70  90  66  90 /  70  10   0  10
BYV   70  90  65  92 /  80  10   0  10
MKO   73  92  70  92 /  50  10  10   0
MIO   70  90  67  92 /  80  10   0   0
F10   73  93  70  93 /  40  10  10   0
HHW   75  98  76  95 /  30  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for Okays-063-068-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053>057-059>062-064>067-070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

LONG TERM....12
Hazardous weather outlook, Jul 11, 4:44 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Jul 11 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Jul 11 2020

...SEVERE WEATHER LIKELY THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly north of Highway 412.
	ONSET...After 7 pm.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 7 pm.
	AREA AT GREATEST RISK...North of I-40.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 7 pm.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.
	AREA AT GREATEST RISK...Eastern Oklahoma and West Central Arkansas.

DISCUSSION...
Severe weather is expected to develop into northeastern Oklahoma and
northwest Arkansas this evening through early tonight. The primary
threat will be damaging wind gusts up to 70 mph, with a lesser threat
of large hail. There is also a non-zero threat of isolated tornadoes
in areas closer to the Kansas and Missouri borders this evening.

A complex of severe storms is expected to develop over south central
Kansas and north central Oklahoma by early this evening, and will
move southeast across northeast Oklahoma and northwest Arkansas
during the evening and tonight. Very strong instability and strong
wind shear will favor organized and potentially significant severe
weather, perhaps as far south as I-40, with lesser chances to the
south. Thunderstorms will continue to push into southeastern Oklahoma
and west central Arkansas through late tonight.

Dangerous heat is ongoing this afternoon across much of eastern
Oklahoma and west central Arkansas, with heat index values in the 110
to 116 degree range. An Excessive Heat Warning is in effect for much
of the area through 9 pm this evening. Conditions will improve by
late evening as temperatures cool, and thunderstorms begin to push
into the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY through FRIDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorms are expected to continue to affect southeastern
Oklahoma and west central Arkansas Sunday morning into the
afternoon, as the cold front slowly passes through the region. There
is a limited risk of severe weather with this activity.

The heat will become the main concern next week, especially Tuesday
through Friday with heat index values in the 100 to 110 degree
range across eastern Oklahoma and western Arkansas during this
time.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jul 11, 6:35 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
635 PM CDT Sat Jul 11 2020

OKZ057-058-062-063-120030-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
635 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOATERS ON GRAND LAKE IN
   NORTHEAST OKLAHOMA...

At 630 PM CDT, a large severe thunderstorm was moving south-
southeast out of Kansas into northeast Oklahoma.  This storm is
expected to move across the Grand Lake area between 7pm and 8pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Grand lake should closely follow information related to
this storm and be ready to move to safe areas when warnings are
issued.

Campers around the lake should also be ready to move to safe
locations.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma. A Severe Thunderstorm Watch also remains in
effect until 100 AM CDT for northeastern Oklahoma.

LAT...LON 3677 9462 3650 9462 3641 9504 3670 9514
TIME...MOT...LOC 2329Z 340DEG 28KT 3701 9507

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:16 AM CDTHeat AdvisoryTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more10 hr
Jul 11, 7:46 AM CDTSpecial Weather StatementTSAOsage29 min
Jul 11, 8:15 AM CDTSpecial Weather StatementTSAOsage45 min
Jul 11, 8:56 AM CDTSpecial Weather StatementTSARogers, Washington34 min
Jul 11, 11:23 AM CDTExcessive Heat WarningTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more10 hr
Jul 11, 1:05 PM CDTHeat AdvisoryTSAAdair, Cherokee, Delaware, Ottawa8 hr
Jul 11, 5:54 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa66 min
Jul 11, 6:35 PM CDTSpecial Weather StatementTSADelaware55 min
Jul 11, 6:55 PM CDTSevere Thunderstorm WarningTSACraig50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.